Louisiana, 2003

Lightning Strike in Louisiana, May 17, 2003

May 17, 2003 · NWS SHV · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 17, 6:45 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 17, 6:45 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 AM CDT SAT MAY 17 2003

WILL UPDATE ZONES SHORTLY TO DROP TORNADO WATCH AS STORMS ARE MOVING
EAST OF THE CWA. WITH FRONT MOVING ACROSS EASTERN ZONES...
WILL LOWER POPS AND ADJUST CLOUD COVER. SOME WRAP AROUND CONVECTION
STILL POSSIBLE BEHIND FRONT LATER TODAY...SO WILL NOT DROP MENTION
ENTIRELY.

.SHV...NONE.
Hazardous weather outlook, May 17, 5:00 AM CST, 4 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS NORTH
CENTRAL LOUISIANA.

A COLD FRONT MOVING ACROSS NORTH LOUISIANA THIS MORNING WILL TRIGGER
THUNDERSTORMS AS IT MOVES INTO A WARM AND MOIST AIRMASS. WITH A COLD
CORE UPPER LEVEL LOW OVER ARKANSAS...THE ATMOSPHERE IS SUFFICIENTLY
UNSTABLE TO PRODUCE A FEW SUPERCELLS...RESULTING IN AN ISOLATED
TORNADO. HOWEVER...THE MAIN THREAT IS FOR DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED ACROSS NORTH CENTRAL LOUISIANA TODAY.

In the hours before

Special weather statement, May 17, 5:14 AM CST, 4 hours 1 minute before
LAZ013-014-018>022-171230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
614 AM CDT SAT MAY 17 2003

...TORNADO WATCH CONTINUES IN EFFECT...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 10 AM FOR PART OF NORTH
CENTRAL LOUISIANA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
MONROE TO NATCHITOCHES.

AT 605 AM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
COLUMBIA TO DRY PRONG. ALTHOUGH THESE THUNDERSTORMS HAVE NOT
INDICATED ROTATION...THERE IS THE POSSIBILITY THAT AN ISOLATED
TORNADO COULD OCCUR IN THIS AREA...IF ONE OF THE STORM BEGINS TO
ROTATE.

03
Special weather statement, May 17, 6:55 AM CST, 2 hours 20 minutes before
LAZ013-014-018>022-171330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
755 AM CDT SAT MAY 17 2003

...TORNADO WATCH CANCELED FOR PART OF NORTH CENTRAL
LOUISIANA...

THE TORNADO WATCH ISSUED EARLIER THIS MORNING HAS BEEN CANCELED FOR
THAT PART OF NORTH CENTRAL LOUISIANA BOUNDED BY A LINE FROM
NATCHITOCHES...TO MONROE...TO JENA LOUISIANA. THE TORNADO WATCH
CONTINUES IN EFFECT EAST OF THAT AREA OVER NORTHEAST LOUISIANA.

AT 745 AM...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER
NORTHEAST AND EAST LOUISIANA...BUT THIS LINE OF STORMS WAS
EAST OF A MONROE TO JENA LINE...AND WAS MOVING TOWARD THE EAST.

03

The radar

The Shreveport radar (KSHV), 158 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ouachita

When
May 17, 9:15 AM CST
Where
Ouachita County, 3 mi N of Monroe
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
32.478, -92.155 (the zone’s center; the record gives no point)

The 12th annual Ronald McDonald House Ouachita River Big Bass Tournament started out with a bang Saturday morning. Gene Caviness, fishing in the tournament, was injured by a lightning strike that went from the back of his neck out his right foot. He was treated and released the next day (Sunday) from St. Francis Medical Center. He didn't win a prize.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353462.